April 15, 2004

 

 Minimizing the risk factors associated with veterinary NSAIDs - April 15, 2004

 
NOTE: As of November 2007, the AVMA discontinued use of the term "informed consent" in matters relating to veterinary medicine replacing it with the term "owner consent".
(see JAVMA News, Dec. 15)
 
Minimizing the risk factors associated with veterinary NSAIDs
FDA-CVM offers suggestions based on postmarketing experience

Veterinary practitioners must weigh the serious risks associated with nonsteroidal, anti-inflammatory drug usage. Specific strategies can be implemented to reduce the likelihood of harming patients. Moreover, practitioners can educate their clients by communicating the serious risks that accompany the benefits of those medications.

Vital to the mission of the Food and Drug Administration's Center for Veterinary Medicine of fostering public and animal health is its pre- and postapproval regulation of drug labeling. Label content is painstakingly crafted during products' approval negotiations and is based on thorough review of all scientific data submitted to support claims of safety and effectiveness. That content is amended, as needed, to communicate postmarketing experience that reflects what happens to patients in the real world.

Postmarketing experience is reported to the CVM by drug sponsors, as required by the Code of Federal Regulations governing approved drug applications. The companies report adverse drug experiences upon notification by veterinary practitioners, pet owners, and other stakeholders. The reports are stored in the CVM's Adverse Drug Experience database and analyzed by clinical veterinarians. They review the reports and classify the likelihood that clinical signs are or are not linked to the use of a veterinary drug product.

The four most commonly reported clinical signs are vomiting, anorexia, depression, and diarrhea. Further down the list of adverse events are gastric ulceration, intestinal ulceration, renal failure, hepatic failure, and death. Many of those injuries result from product misuse and could be prevented by understanding the risks imposed by NSAIDs. Another safeguard is exercising more judicious use of these products in such ways as screening patients for hydration and for hepatic or renal disease, and avoiding any overlapping treatment with other NSAID products.

Drug risk information is communicated to veterinary practitioners and to the public through the product labeling. Labeling includes the package insert, the vial or bottle label, the carton label, the client information sheet, and some types of promotional materials. Drugs that come with client information sheets are intended to be dispensed to clients with the client information sheet accompanying the prescription.

In many cases of adverse drug experiences, pet owners report they never received the client information sheet from their veterinarian. In the Jan. 15, 2004, JAVMA, staff at the CVM published an article titled "Emerging issues regarding informed consent." That article reported evidence that pet owners are increasingly concerned about risks and benefits of commonly prescribed veterinary drugs. The article stated that most of the calls received by the CVM concerning adverse drug experiences now come from consumers rather than veterinarians.

All FDA-approved veterinary NSAID products have similar risk information on their labels, including the following:

  • The products are for use in dogs only.
  • All dogs should undergo a thorough history and physical examination before the initiation of NSAID therapy.
  • Appropriate laboratory tests should be considered to establish hematologic and serum biochemical baseline data prior to, and periodically during, administration of any NSAID.
  • The products may be associated with gastrointestinal, hepatic, and renal toxicosis.
  • Concomitant use with other anti-inflammatory drugs, such as other NSAIDs and corticosteroids, should be avoided or closely monitored.
  • Patients at greatest risk for renal toxicosis are those that are dehydrated, are on concomitant diuretic treatment, or have renal, cardiovascular, and/or hepatic dysfunction.
  • Many NSAIDs possess the potential to produce GI ulceration.

The risk information is there for good reason. Adverse events reported to the CVM have included substantial numbers of reports of renal toxicosis in cats (an extralabel use), and gastric and duodenal ulceration and perforations. GI injuries occur most commonly in dogs when higher-than-label doses are administered, following surgical procedures, and after treatment with more than one product, or when treatments with different products overlap.

For example, suppose a referring veterinarian treated a patient for osteoarthritis with product A, and the referral practice treats the patient with a "postsurgical pain" dose of product B. Did the latter ensure an adequate washout period for the patient to eliminate product A? Did they provide fluid support during surgery? The most common factors predisposing patients to injury are overdose, surgical anesthesia, and in-tandem administration of another NSAID and/or corticosteroid.

The following practices could help veterinarians administering NSAIDs to reduce the likelihood of adverse drug experiences and injuries:

  • Some products have two dosage levels—one for long-term use for patients with osteoarthritis; another, higher dosage for short-term, postoperative pain. Choose dosages strictly according to body weight.
  • Individualize dosing by titrating the dose to desired effect. (Nies AS. Principles of therapeutics. In: Hardman JG, Limbird LL, eds. Goodman & Gilman's the pharmacological basis of therapeutics. 10th ed. New York: McGraw-Hill Book Co, 2001; 45-65.)
  • The NSAIDs can be nephrotoxic and hepatotoxic. Screen patients for renal and hepatic disease, and monitor patients during treatment.
  • Optimize patients' hydration status. Provide parenteral fluids for surgical patients. Do not administer NSAIDs to patients that are dehydrated.
  • Allow an adequate washout period for patients to eliminate the last NSAID or corticosteroid they were treated with prior to administering a new NSAID. The duration that constitutes "adequate" has yet to be determined. Contact product manufacturers to determine current recommendations.
  • Most important—read the label. Understand the risk. Make informed treatment decisions. Provide client information sheets. Communicate the important risk information to clients.
  • If client information sheets did not arrive with a shipment of an NSAID product, contact the distributor and the manufacturer and request that they immediately send that information. We encourage you to report this problem to the CVM as well.

The CVM has a Web site that explains its monitoring program for adverse events associated with the use of drugs in animals, and provides reported reactions for veterinary drugs: www.fda.gov/cvm/index/ade/adetoc.htm. Veterinarians and pet owners can report adverse drug experiences to the CVM by calling us at (888) FDA-VETS.


–Dr. Thomas J. Moskal, Office of Surveillance and Compliance, FDA Center for Veterinary Medicine